Management of neurotoxic side effects of opioids

Iliuț Maria, MD, PhD, family medicine, occupational medicine, SC MISAN MED SRL, Sibiu, Romania

Address for correspondence: e-mail: misanmed@yahoo.com

Abstract

Patients with an advanced disease experience pain in 70-90% of the cases and 25-30% experience severe pain that requires treatment with opioids.

Opioid-induced neurotoxicity (OIN) is a multifactorial syndrome with a spectrum of symptoms: severe sedation, tremor, confusion, hallucinations, myoclonus, delirium, seizures and hyperalgesia.

NMDARs activation is responsible for neurotoxicity and research suggests that it is possible that the same cellular process to determine resistant opioid neurotoxic changes during the prolonged administration of opioids.

The precipitating factors are: dehydration syndrome, IRA, old age and use of psychoactive medication.

OIN is dependent on dose and duration of therapy. Opioids should not be interrupted, if they are required for dyspnoea and pain.

OIN treatment options include reducing opioid or opioid rotation, hydration, and co-medication.

Key words: pain, neurotoxicity, opioids, opioid rotation, opioid-induced neurotoxicity

(Full text in Romanian)

* * * * * * * *
You need to subscribe in order to have access to full texts! If you already subscribed, please login here.

* * * * * * * *
Trebuie să vă abonaţi pentru a avea acces la întregul conţinut! Dacă sunteţi deja abonat, trebuie să vă autentificaţi aici.